Article

[Lip synechiae after erythema multiforme].

Service de dermatologie-vénéréologie, pôle des spécialités médicales, hôpitaux de Brabois, CHU de Nancy, 6, rue du Morvan, 54500 Vandœuvre-lès-Nancy, France.
Annales de Dermatologie et de Vénéréologie (Impact Factor: 0.67). 04/2013; 140(4):291-5.
Source: PubMed

ABSTRACT Mucosal erosions in bullous diseases and leading to mucosal sequelae are widely described in toxic epidermal necrolysis (TEN). These complications cause disfigurement and functional impairment. They are more rarely reported in erythema multiforme (EM). We report a case of lip adhesion following EM induced by Mycoplasma pneumoniae.
A 12-year-old boy was hospitalized in a paediatric intensive care unit. He had a prominent target skin rash on the palms and soles. Mucosal injury was associated with conjunctivitis, balanitis without dysuria and hyperalgesic stomatitis. M. pneumoniae serology was positive with immunoglobulin M. We made a diagnosis of EM secondary to M. pneumoniae infection. Two months later, the skin lesions had completely disappeared but the patient's mouth opening was limited to 25mm and he presented bilateral adhesions between the upper and lower lips of 5mm on the right and 8mm on the left resulting in aesthetic and functional damage.
Mucosal damage and its sequelae have been widely described in TEN. Ophthalmic sequelae are more frequent. A case of labial synechiae secondary to TEN has been reported. In EM, mucosal lesions occur in 100% of cases with a further mucosal problem being present in 50% of patients. Mucosal damage has been reported during EM flares but there are no studies of side-effects after the acute episode. Oral mucosal adhesions can cause cosmetic sequelae, but above all they hinder functional prognosis. These complications must be prevented by making gutters of vestibular deepening and lip movements with maximum mouth opening several times a day, starting as soon as possible. Appropriate pain management should be undertaken to ensure patient comfort and avoid the need for analgesics and restriction of movement.
Mucosal sequelae exist in EM. Whatever their cause, complications involving the mucosa must be prevented through early, tailored and multidisciplinary treatment. Adequate pain management must not be overlooked.

0 Bookmarks
 · 
104 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Mycoplasma pneumoniae infection is associated with extrapulmonary complications, including mucocutaneous eruptions. These eruptions, which have been termed either "Stevens-Johnson syndrome" or "erythema multiforme" in the literature, may differ from drug-induced Stevens-Johnson syndrome or viral-associated erythema multiforme. We sought to review the literature characterizing morphology and disease course of M pneumoniae-associated mucocutaneous disease. A comprehensive literature search identified 95 articles with 202 cases. Patients were often young (mean age: 11.9 years) and male (66%). Cutaneous involvement ranged from absent (34%), to sparse (47%), to moderate (19%). Oral, ocular, and urogenital mucositis was reported in 94%, 82%, and 63% of cases, respectively. Treatments included antibiotics (80%), systemic corticosteroids (35%), supportive care alone (8%), and/or intravenous immunoglobulin (8%). Complications included mucosal damage (10%), cutaneous scarring (5.6%), recurrence (8%), and mortality (3%). Mild cases may not have been published; thus this review may have a bias toward more severe disease. M pneumoniae-associated mucocutaneous disease has prominent mucositis and sparse cutaneous involvement, although cutaneous involvement varies. Because of the distinct morphology, mild disease course, and potentially important clinical implications regarding treatment, we propose a revision of the nomenclature system and suggest the term "Mycoplasma-induced rash and mucositis" for these cases. Copyright © 2014 American Academy of Dermatology, Inc. Published by Elsevier Inc. All rights reserved.
    Journal of the American Academy of Dermatology 02/2015; 72(2). · 5.00 Impact Factor